Alert archive / Oregon / Freeze Warnings in 2012
Freeze Warning 26, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Oct 17, 2012, 1:56 PM PDT for Siskiyou County, California; Curry County, Jackson County, Josephine County, Oregon. It took effect at Oct 18, 2012, 4:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2012, 1:56 PM PDT (20:56 UTC)
- In effect from
- Oct 18, 2012, 4:00 AM PDT
- Expired
- Oct 18, 2012, 9:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WWUS76 KMFR 172056 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 156 PM PDT WED OCT 17 2012 CAZ080-081-ORZ024-026-181100- /O.NEW.KMFR.FZ.W.0026.121018T1100Z-121018T1600Z/ /O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA... WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND 156 PM PDT WED OCT 17 2012 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. * TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 28 TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR A BRIEF PERIOD. NARROW VALLEYS WILL HAVE THE LOWEST TEMPERATURES. * TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION IS EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF HUNDRED FEET ABOVE THE SURFACE. * LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA... WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND. * IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ PETRUCELLI
2 follow-up statements
187 WWUS76 KMFR 180924 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 224 AM PDT THU OCT 18 2012 CAZ080-081-ORZ024-026-181600- /O.CON.KMFR.FZ.W.0026.121018T1100Z-121018T1600Z/ /O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA... WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND 224 AM PDT THU OCT 18 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. * TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 28 TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR A BRIEF PERIOD. NARROW VALLEYS WILL HAVE THE LOWEST TEMPERATURES. * TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION IS EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF HUNDRED FEET ABOVE THE SURFACE. * LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA... WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND. * IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
986 WWUS76 KMFR 181551 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 851 AM PDT THU OCT 18 2012 CAZ080-081-ORZ024-026-181700- /O.EXP.KMFR.FZ.W.0026.000000T0000Z-121018T1600Z/ /O.EXP.KMFR.FR.Y.0046.000000T0000Z-121018T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA... WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND 851 AM PDT THU OCT 18 2012 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING. THE FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Oct 17, 8:55 AM PDT, 5 hours 1 minute earlier.
Area forecast discussion, Oct 17, 8:55 AM PDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT WED OCT 17 2012
.DISCUSSION...MADE AN UPDATE THIS MORNING TO ACCOUNT FOR THE
PATCHY TO AREAS OF FOG THAT DEVELOPED IN PARTS OF THE
ROGUE...ILLINOIS AND UMPQUA BASIN. THE FOG AND LOW CLOUDS IN THE
ROGUE AND ILLINOIS VALLEY LOOKS SHALLOWER AND SHOULD BURN OFF LATE
THIS MORNING....BUT COULD LINGER UNTIL EARLY AFTERNOON IN THE
UMPQUA BASIN. REST OF THE FORECAST IS STILL ON TRACK TODAY AND
TONIGHT. WE'LL TAKE A CLOSER LOOK AT TEMPERATURES TONIGHT FOR THE
WEST SIDE VALLEYS TO SEE IF A FREEZE WARNING WILL BE NEEDED.
&&
.AVIATION...IFR CONDITIONS WILL CONTINUE FOR KMFR AND KRBG THIS
MORNING. THE FOG/LOW CLOUDS MAY BURN OFF BETWEEN 18-19Z AT
KMFR...BUT COULD LINGER UNTIL 21Z AT KRBG BEFORE BURNING OFF. VFR
CONDITIONS ARE EXPECTED AT THE COAST AND KLAMATH BASIN.
&&
.PREV DISCUSSION... /ISSUED 214 AM PDT WED OCT 17 2012/
SHORT TERM...FOR THE NEAR TERM FORECAST THERE ARE TWO ITEMS OF
CONCERN. FIRST IS THE VALLEY FOG FOR THE REMAINDER OF THIS MORNING
THEN THE POSSIBILITY OF VALLEY FROST THURSDAY MORNING. THE RECENT
RAINFALL HAS MOISTENED THE LOWER ATMOSPHERE SO THAT THE CLEAR SKIES
ALLOW RADIATIONAL COOLING. THIS BRINGS THE AIR TEMPERATURE DOWN TO
THE DEW POINT FORMING FOG. FOR TOMORROW NIGHT, THERE WILL NOT BE AS
MUCH MOISTURE IN THE AIR SO THAT FOG WILL NOT FORM AND THE
TEMPERATURE WILL CONTINUE TO DROP. IN THIS SCENARIO, THE RIDGES WILL
BE WARMER THAN THE VALLEYS AS COLD AIR DRAINS INTO THE LOWER
ELEVATIONS. WILL ISSUE A FROST ADVISORY FOR LATE TONIGHT AND EARLY
THURSDAY MORNING.
LONG TERM...MODELS IN VERY GOOD AGREEMENT GOING INTO THE WEEKEND.
BOTH THE EURO AND GFS BREAK DOWN THE UPPER LEVEL RIDGE AND BRING A
LOW PRESSURE TROUGH SLIDING BY TO THE NORTH OF THE AREA. THE LOWER
END OF A FRONT PASSES OVER FRIDAY BUT RAINFALL AMOUNTS WILL
GENERALLY BE LIGHT. FOR SATURDAY, THE LONG WAVE TROUGH SETS UP ALONG
THE WEST COAST. THE SHORT WAVE ASSOCIATED WITH THE FRIDAY FRONT
MOVES OFF TO THE EAST WHILE A SECOND SHORT WAVE DROPS DOWN INTO THE
TROUGH. WHEN IT MOVES ASHORE ON SUNDAY IT WILL BRING SIMILAR
CONDITIONS TO THE FRIDAY FRONT. AT THE SAME TIME A THIRD SHORT WAVE
DROPS INTO THE LONG WAVE TROUGH AROUND 140W. THIS ONE WILL BE
INTERESTING. IT WILL BE SUPPORTED BY A 120+ KNOT JET WHICH WILL
INTENSIFY THE SYSTEM. THE MODELS VARY A BIT AT THIS POINT ON HOW
DEEP THE TROUGH WILL BE BUT IN ANY CASE IT WILL BE A MUCH COLDER
SYSTEM THAN ANY SO FAR THIS FALL. A LARGE AREA OF ISENTROPIC LIFT
WILL COVER THE AREA MONDAY FOR WIDESPREAD STEADY PRECIPITATION PRIOR
TO THE COLD FRONT PASSAGE. THIS SHOULD BE THE FIRST SNOWFALL FOR
AREAS EAST OF THE CASCADES. EVEN THOUGH THIS IS OUT AT DAY 7,
CONFIDENCE IS HIGH WITH THE SCENARIO AS MEASURES OF PREDICTABILITY
ARE AROUND 90 PERCENT FOR MONDAY. LOVEGROVE
AVIATION...AREAS OF IFR CIGS/VSBYS IN THE UMPQUA AND COQUILLE VALLEYS AND
ISOLATED IFR CIGS IN THE ROGUE VALLEY WILL CLEAR TO VFR BY
MID-MORNING WEDNESDAY...THEN REMAIN VFR THROUGH WEDNESDAY EVENING.
THE REMAINDER OF THE AREA WILL REMAIN VFR THROUGH WEDNESDAY NIGHT.
GUSTY WINDS OVER THE RIDGES OF THE COAST RANGE DURING THE NIGHTTIME
HOURS WILL CREATE LOCALLY TURBULENT CONDITIONS THERE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 4 AM TO 9 AM PDT THURSDAY FOR ORZ024-026.
CA...FROST ADVISORY FROM 4 AM TO 9 AM PDT THURSDAY FOR CAZ080-081.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT THURSDAY FOR
PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT THURSDAY
FOR PZZ350-356-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ350.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THURSDAY FOR
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY
FOR PZZ376.
99/99/99The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:18 AM PDT | Frost Advisory | MFR | Siskiyou | 31 hr |
| Oct 17, 2:46 AM PDT | Small Craft Advisory for Winds | MFR | 17 hr |
Nearby
Freeze Warnings in Oregon, 2012Freeze Warnings in California, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.